Winter may not rank at the top of the list of favorite seasons for most people. Still, it does have its positive qualities, such as joyous winter holidays and opportunities for fun outdoor activities like skiing, snowboarding, and snowshoeing. However, there is an alarming trend regarding winter and overdose statistics—drug overdoses tend to skyrocket during this season. But why does this happen, and what can you do about it? Protect yourself and your loved ones from wintertime overdoses by arming yourself with information about why the risk increases and how to spot the signs of an overdose.
If you are concerned that you or someone in your life is in danger of drug overdose, contact the compassionate team at Promises Brazos Valley at 979.426.0086. Our drug detox program can help you safely rid your body of substances and learn how to navigate a happy, sober lifestyle.
Why Do Drug Overdoses Increase in Winter?
A person has a higher chance of overdosing on drugs in the winter than at any other time. What is the connection between winter and overdoses? Several factors can play into the risk of overdosing during the colder months.
Higher Stress Levels
Although the winter holiday is often thought of as a time of joy and celebration, it can bring its share of stress and emotional turmoil. Regardless of which winter holidays you celebrate, you may experience more financial strain, family problems, and a busier schedule this time of year.
While some struggle to keep up with all the obligations surrounding winter holidays, others may isolate themselves instead. Those not close to their families or lacking meaningful relationships may feel disconnected during a season that celebrates togetherness.
Seasonal Affective Disorder (SAD)
The lack of sunlight and cold, gloomy weather can trigger a type of depression known as seasonal affective disorder. This condition is characterized by sadness, fatigue, and a loss of interest in activities.
Compromised Immune Function
Your immune system may be weaker during the winter due to colder temperatures and reduced exposure to sunlight. When your immune system is compromised, you are more vulnerable to the effects of drugs and potential overdose.
Signs of Drug Overdose
Other than avoiding drugs altogether, one of the best ways to prevent an overdose in the winter is to be aware of the signs that someone is overdosing. Some common drug overdose signs include the following.
Physical signs of a drug overdose may include:
- Bluish lips or fingertips
- Shallow breathing
- Loss of consciousness
- Extreme drowsiness
- Clammy skin
- Vomiting or foaming around the mouth
Psychological signs of a drug overdose may include:
- Mood swings
- Erratic behavior
If you spot the above signs, emergency help is needed to prevent fatality. Calling 911 or rushing to the nearest emergency room can save a life. Naloxone, the generic name for the drug Narcan, can help reverse opioid overdose. Emergency technicians and law enforcement officers may keep this medication to administer when responding to overdose calls. If you or a loved one is struggling with opioid addiction, ask your provider for a prescription for naloxone to keep on hand.
Prevent a Winter Overdose with Help from Promises Brazos Valley
Why do drug overdoses increase in winter? While winter may seem unlikely to increase drug overdoses, the abovementioned factors create a perfect storm for substance misuse and potential overdose. But with the support of Promises Brazos Valley, you and those you care about can safely overcome addiction and move on to a happier life where you look forward to all that winter brings. Contact us at 979.426.0086 to learn more and enroll in one of our comprehensive addiction treatment programs.